Texas, 2010

Damaging Winds and Lightning Strikes in Texas, August 6, 2010

August 6, 2010 · NWS SHV · 7 events in 3 counties and zones

A very tropical like airmass resided across the four state region during the afternoon and evening hours of August 6th. A weak frontal boundary was stalled across northern Texas into southern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very tropical like airmass resided across the four state region during the afternoon and evening hours of August 6th. A weak frontal boundary was stalled across northern Texas into southern Arkansas. This combined with a weak disturbance aloft to produce showers and thunderstorms in a very unstable environment. Storms that developed were prolific lightning producers and as they decayed, produced strong and damaging wind gusts along with some small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 6, 2:25 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 6, 2:25 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CDT FRI AUG 6 2010

.DISCUSSION...

THE RADAR HAS BEEN FAIRLY ACTIVE THIS AFTERNOON...AS SCATTERED
SHOWERS AND THUNDERSTORMS RETURNED TO MUCH OF THE AREA TODAY. THE
CENTER OF THE UPPER RIDGE HAS SHIFTED WELL INTO TEXAS...LESSENING
ITS INFLUENCE ON THE ARKLATEX. A SHEAR AXIS LINGER JUST NORTH OF
THE I30 CORRIDOR THIS EVENING...POSSIBLY MEANDERING A LITTLE
FURTHER SOUTH OVERNIGHT. AS A RESULT...MORE SCATTERED SHOWER AND
THUNDER STORM ACTIVITY CAN BE EXPECTED ACROSS THE AREA
TOMORROW...ESPECIALLY DURING THE AFTERNOON. WE WILL GET OUR FIRST
BREAK FROM HAVING A HEAT ADVISORY ON TOMORROW...AS THE SHIFTING OF
THE RIDGE AND THUNDERSTORM ACTIVITY SHOULD HELP GIVE US A MINOR
RELIEF FROM OPPRESSIVE HEAT CONDITIONS. THE FORECAST FOR SUNDAY WILL
BE SOMEWHAT SIMILAR TO SATURDAY. POPS WILL DROP OFF AND THE HEAT
WILL RETURN AS WE MOVE INTO THE NEXT WORK WEEK...AS RIDGING
RETURNS ALONG WITH TRIPLE DIGIT TEMPS.

ELEVEN

&&

.AVIATION...

MOSTLY VFR FLIGHT CATEGORIES FOR THE FOUR STATE REGION THROUGH
08/00Z. HOWEVER...ONGOING SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON...CONTINUING INTO THE EVENING...WILL CREATE FLIGHT HAZARDS
SUCH AND WIND...TURBULENCE AND IFR CIGS AND VSBYS. MOST CONVECTION
SHOULD END BY 07/03Z. SURFACE WINDS FAVORING SOUTH AT 5 TO 10 KTS
BUT WILL BE VARIABLE AND GUSTY DUE TO THE CONVECTION. REDEVELOPMENT
OF THUNDERSTORMS MAY OCCUR DURING THE EARLY MORNING HOURS SATURDAY
AND WILL BECOME MORE NUMEROUS SATURDAY AFTERNOON. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  97  78  97  77 /  30  30  20  30  20
MLU  76  97  75  96  76 /  40  40  30  40  20
DEQ  74  95  75  96  74 /  40  40  30  30  20
TXK  75  95  75  95  76 /  40  40  30  30  20
ELD  74  97  74  96  76 /  40  40  30  40  20
TYR  79  98  79  98  77 /  40  30  20  20  20
GGG  78  98  79  98  77 /  30  30  20  20  20
LFK  78  96  78  97  76 /  20  30  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

11/14
Hazardous weather outlook, Aug 6, 10:25 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1125 AM CDT FRI AUG 6 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1125 AM CDT FRI AUG 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS IN CONTROL OF
THE WEATHER ACROSS THE SOUTHERN PLAINS AND LOWER MISSISSIPPI
VALLEY REGION. ALTHOUGH HIGH TEMPERATURES THIS AFTERNOON ARE
EXPECTED TO BE SLIGHTLY COOLER THAN THURSDAY...THEY WILL STILL
REACH INTO THE MID AND UPPER NINETIES. THESE TEMPERATURES...WHEN
COMBINED WITH A VERY HUMID AIRMASS...WILL AGAIN RESULT IN
HEAT INDICES OF 105 TO 108 DEGREES. THUS...A HEAT ADVISORY
REMAINS IN EFFECT FOR THE AREA THROUGH THIS EVENING. AREA
RESIDENTS ARE URGED TO DRINK PLENTY OF WATER...STAY IN AN AIR
CONDITIONED ROOM AND OUT OF THE SUN...AND CHECK UP ON
RELATIVES...NEIGHBORS...AND PETS.

AS THE RIDGE CONTINUES TO DRIFT WESTWARD TODAY...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AGAIN. A WEAK FRONT WILL SLOWLY
SINK INTO THE REGION FROM THE NORTH...AND WILL LIKELY SERVE AS A
FOCUS FOR SOME OF THESE SHOWERS AND THUNDERSTORMS. ALTHOUGH A FEW
ISOLATED DAMAGING WIND GUSTS CANNOT BE RULED OUT...NO WIDESPREAD
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE WEEKEND AND INTO THE UPCOMING WORK WEEK...AS THE UPPER
LEVEL RIDGE BUILDS NORTHEAST INTO OKLAHOMA AND ARKANSAS. GIVEN THAT
TEMPERATURES WILL REACH INTO THE MID TO UPPER 90S MOST DAYS...
INSTABILITY WILL BE SUCH THAT AN ISOLATED DAMAGING WIND GUST
CANNOT BE RULED OUT. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

ELEVEN

In the hours before

Special weather statement, Aug 6, 12:08 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
108 PM CDT FRI AUG 6 2010

TXZ096-108-109-061915-
FRANKLIN-RED RIVER-TITUS-
108 PM CDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     RED RIVER...TITUS AND FRANKLIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BAGWELL...BOGATA...BOXELDER...CLARKSVILLE...HAGANSPORT...MOUNT
     PLEASANT AND WILKERSON...

AT 103 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BOGATA...OR 6 MILES NORTH OF
HAGANSPORT...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

14
Local storm report, Aug 6, 1:27 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
227 PM CDT FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             BENTON                  32.69N 93.74W
08/06/2010  E0.75 INCH       BOSSIER            LA   PUBLIC

            PENNY SIZE HAIL REPORTED AT BROOKSHIRES GROCERY STORE
            LOCATED ON HIGHWAY 3 IN BENTON.

&&

LFRANTZ
Special weather statement, Aug 6, 2:34 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
334 PM CDT FRI AUG 6 2010

ARZ050-051-059-060-070-071-TXZ097-062115-
BOWIE-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-MILLER-SEVIER-
334 PM CDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...HEMPSTEAD...SEVIER...HOWARD...LAFAYETTE AND
     MILLER...
IN NORTHEAST TEXAS...
     BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ASHDOWN...BEN LOMOND...FULTON...GARLAND...GENOA...MANDEVILLE...
     OGDEN...SARATOGA...TEXARKANA...TOLLETTE...WASHINGTON...WILTON...
     NASH...REDWATER AND WAKE VILLAGE...

AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR GENOA...OR 6 MILES SOUTHEAST OF
TEXARKANA...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

04
Local storm report, Aug 6, 3:00 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 PM CDT FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND GST     TEXARKANA               33.45N 94.02W
08/06/2010  M63 MPH          MILLER             AR   ASOS

&&

03

The radar

The Shreveport radar (KSHV), 109 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Upshur

When
August 6, 3:08 PM CST
Where
Upshur County, 1.35 mi ENE of Enoch
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.730, -94.960

Trees were downed one mile west of Gilmer, Texas.

Thunderstorm Wind, Gregg

When
August 6, 3:30 PM CST
Where
Gregg County, 1.35 mi WNW of Gladewater
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.540, -94.950

Trees were downed in Gladewater, Texas.

Thunderstorm Wind, Gregg

When
August 6, 3:55 PM CST
Where
Gregg County, 0.9 mi NE of Kilgore
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.390, -94.870

A few trees were downed in Kilgore, Texas.

Thunderstorm Wind, Gregg

When
August 6, 4:00 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
54 kt (62 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
32.520, -94.760

Trees were downed in Longview, Texas. One tree, a 100 foot tall pine tree, fell through a home in the 4300 block of Kennedy Trail in north Longview.

Lightning, Rusk

When
August 6, 4:15 PM CST
Where
Rusk County, 2.72 mi NE of Henderson
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.180, -94.770

Lightning caused a house fire on CR. 214D near Hwy. 43. There were no report of injuries.

Thunderstorm Wind, Gregg

When
August 6, 4:30 PM CST
Where
Gregg County, 0.58 mi W of Easton
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.380, -94.590

Numerous large tree branches were downed with lots of debris across Hwy. 149 in the community of Easton. Visibility was near zero at one point. Reported by the Tatum, Texas police department.

Lightning, Rusk

When
August 6, 4:45 PM CST
Where
Rusk County, 5.65 mi NNW of Minden
Property damage
$300
Reported by
Law Enforcement
Coordinates
32.100, -94.720

Lightning caused a battery fire on CR 354D off of FM 2867.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238855, 238859, 238860, 238857, 238861, 238863, 238862.